Illinois, 2011

Tornadoes and Hail in Illinois, June 15, 2011

June 15, 2011 · NWS ILX · 3 events in 2 counties and zones

Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County. Other storms dropped penny-sized hail near Robinson in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 15, 1:58 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 15, 1:58 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED JUN 15 2011

.DISCUSSION...
ISSUED 221 PM CDT WED JUN 15 2011
PROBLEMS TODAY INCLUDE CONVECTION THROUGH EVENING...NEXT PCPN ON
THE WEEKEND AND ANOTHER FRONTAL PCPN CHANCE ON TUE TO WED.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
SURFACE MSAS DATA SHOWS CONVERGENCE ON FRONTAL ZONE CROSSING
CENTRAL PART OF CWA...RUNNING NORTH-SOUTH AT 19Z. HAS BEEN SOME
SUN THROUGH AFTERNOON TO DESTABLIZE BOUNDARY LAYER. SPC MESO
ANALYSIS DEPICTS ML CAPES OF 1500...TO NEAR 2000 OVER CENTRAL TO
SOUTHEAST CWA. PROBLEM IS THAT THE MOISTURE CHANNEL IS SHOWING
MID LEVEL TROUGH AXIS HAS ADVECTED A LITTLE EASTOF THE SURFACE
BOUNDARY...THUS LIMITING THE AMOUNT OF UPPER SUPPORT AT THIS TIME.
THERE IS SEEN A LITTLE OF A SECONDARY SURGE OF COOLER AIR ALOFT
MOVING SOUTHEAST OVER IA IN THE MOISTURE CHANNEL DATA...PLUS A
MINOR JETLET NOTED AT 300MB AND THE SATELLITE DATA INTO MO.
HOWEVER...UPPER LEVEL SUPPORT IS WEAK FOR SIGNIFICANT CONVECTIVE
DEVELOPMENT THIS EVENING.

EXPECT UPPER TROF TO CLEAR EAST BY MIDNIGHT...DROPPING PCPN
CHANCES OVERNIGHT. THURSDAY WILL BE PLEASANT DAY. THURSDAY NIGHT
THOUGH...LOOKS TO BE ANOTHER CASE OF MCS DEVELOPMENT IN THE
CENTRAL PLAINS AHEAD OF THE NEXT DEVELOPING SURFACE LOW IN THE
PLAINS. KEPT TREND OF LOW POPS IN THE WEST OVERNIGHT...BUT WITH
THE REMAINS OF THE MCS OVER THE CWA THROUGH THE DAY ON FRIDAY. ALL
THIS FIRING ON THE LEFT BEHIND FRONTAL BOUNDARY THAT HAS WAVED
BACK TO THE NORTH INTO REGION. MORE DEVELOPMENT POSSIBLE WITH THE
FRONT IN THE AREA FOR FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH WEDNESDAY.
WITH THE WARM FRONTAL ZONE MOVING THROUGH...CONTINUED THE CHANCE
POPS FOR SAT AND SAT NIGHT. RIDGE BUILDS OVER THE AREA ALOFT
ENOUGH TO PUSH AREA INTO WARM SECTOR AND SO TEMPS AROUND 90 AND
DROP OF POPS ON SUN THROUGH MON NIGHT. NEXT COLD FRONT TO APPROACH
AREA AGAIN ON TUES TO WED. MAJOR DIFFERENCES THROUGH BETWEEN EUR
AND GFS IN THE TIMING OF FRONT. WENT WITH HPC BLEND OF THE TWO ON
TIMING...WITH THE WED LOOKING THE BEST CHC AT THIS TIME...THOUGH
IT IS VERY FAR OUT IN THE EXTENDED PERIOD.

GOETSCH
&&

.AVIATION...
ISSUED 1250 PM CDT WED JUN 15 2011
FIRST ISSUE IS SCT TS THIS AFTERNOON...FIRING ALONG LINE FROM SPI
TO BMI AND PUTTING A VCSH FOR DEC AND CMI. FOR NOW...THE LINE IS
NOT MOVING AND STORMS ARE DISSIPATING AS THEY MOVE AWAY FROM
INVERTED SFC TROF AHEAD OF THE SLOWLY ADVANCING COLD FRONT. MCV TO
THE NORTH ADDING JUST ENOUGH ENERGY TO THE ATMOSPHERE TO KEEP THE
THREAT THROUGH THE AFTERNOON...BUT NOT CONFIDENT ENOUGH IN THE TS
TO ADD IN ANYWHERE OTHER THAN BMI AND SPI FOR NOW. MVFR ON THE
OTHER SIDE OF 00Z...AND GUIDANCE BREAKS TO SKC BY MIDNIGHT
EVERYWHERE...BUT TIME HEIGHTS STILL A BIT HEAVY HANDED ON MOISTURE
IN THE MID LEVELS TO GO COMPLETELY CLEAR...PARTICULARLY WHEN
TODAYS MOISTURE HAS NOT HAD A CHANCE TO MIX OUT AS MUCH AS PREV
THOUGHT. WILL KEEP THE SCT LOW IN THROUGH THE MORNING.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 10:26 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CDT WED JUN 15 2011

ILZ027>031-036-037-040-041-047-049-050-161100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1126 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-161100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
1126 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jun 15, 8:44 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
944 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
06/15/2011  M1.48 INCH       LOGAN              IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 15, 9:23 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
06/15/2011  M1.86 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

JRP
Local storm report, Jun 15, 10:08 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             3 SE PEKIN              40.54N 89.59W
06/15/2011  M0.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

0202 AM     HAIL             ELKHART                 40.02N 89.48W
06/15/2011  E0.88 INCH       LOGAN              IL   MESONET

0217 AM     HAIL             LINCOLN                 40.15N 89.37W
06/15/2011  M0.88 INCH       LOGAN              IL   OFFICIAL NWS OBS

            AT THE NATIONAL WEATHER SERVICE OFFICE.

0254 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/15/2011  M2.30 INCH       PEORIA             IL   ASOS

            4 HOUR TOTAL SINCE 11 PM TUESDAY.

0500 AM     HEAVY RAIN       BRYANT                  40.47N 90.09W
06/15/2011  M2.17 INCH       FULTON             IL   COCORAHS

0530 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
06/15/2011  M1.64 INCH       PEORIA             IL   COCORAHS

0600 AM     HEAVY RAIN       2 SW PEORIA             40.72N 89.64W
06/15/2011  M2.60 INCH       PEORIA             IL   COCORAHS

0600 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/15/2011  M1.62 INCH       KNOX               IL   MESONET

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
06/15/2011  M1.95 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       SPARLAND                41.03N 89.44W
06/15/2011  M1.85 INCH       MARSHALL           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
06/15/2011  M1.65 INCH       TAZEWELL           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
06/15/2011  M1.60 INCH       KNOX               IL   MESONET

0625 AM     HEAVY RAIN       2 W PRINCEVILLE         40.93N 89.79W
06/15/2011  M1.78 INCH       PEORIA             IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       BOODY                   39.77N 89.06W
06/15/2011  M3.10 INCH       MACON              IL   MESONET

            2 HOUR TOTAL AMOUNT FROM 0430 AM TO 0630 AM.

0633 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
06/15/2011  M2.46 INCH       MCLEAN             IL   ASOS

            MEASURED AT CENTRAL ILLINOIS REGIONAL AIRPORT.

0700 AM     HEAVY RAIN       2 S STANFORD            40.41N 89.22W
06/15/2011  M1.60 INCH       MCLEAN             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
06/15/2011  M2.04 INCH       STARK              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S PEKIN               40.55N 89.63W
06/15/2011  M1.72 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       ST. DAVID               40.49N 90.05W
06/15/2011  M1.57 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 SSE LE ROY            40.29N 88.74W
06/15/2011  M1.50 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       7 W ATLANTA             40.26N 89.36W
06/15/2011  M1.60 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
06/15/2011  M2.26 INCH       MACON              IL   ASOS

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/15/2011  M2.70 INCH       KNOX               IL   TRAINED SPOTTER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/15/2011  M2.22 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       KINCAID                 39.59N 89.41W
06/15/2011  M2.02 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0706 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/15/2011  M1.62 INCH       KNOX               IL   MESONET

0708 AM     HEAVY RAIN       OAKLEY                  39.85N 88.82W
06/15/2011  M1.67 INCH       MACON              IL   MESONET

            RAINFALL TOTAL SINCE 0445 AM.

0730 AM     HEAVY RAIN       MOUNT ZION              39.78N 88.88W
06/15/2011  M2.08 INCH       MACON              IL   COCORAHS

0750 AM     HEAVY RAIN       2 NNE ARROWSMITH        40.48N 88.62W
06/15/2011  M1.65 INCH       MCLEAN             IL   COCORAHS

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
06/15/2011  M2.44 INCH       PEORIA             IL   CO-OP OBSERVER

0856 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
06/15/2011  M1.71 INCH       MACON              IL   MESONET

0930 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
06/15/2011  M1.86 INCH       MCLEAN             IL   NWS EMPLOYEE

0944 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
06/15/2011  M1.48 INCH       LOGAN              IL   EMERGENCY MNGR

&&

JRP

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Shelby

When
June 15, 2:25 PM CST to 2:26 PM CST
Where
Shelby County, 3.18 mi NE of Sexson Corner to 3.34 mi NE of Sexson Corner
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.438, -88.486

A tornado briefly touched down in a field about 6 miles east of Windsor. No damage occurred.

Tornado, Shelby

When
June 15, 2:30 PM CST to 2:31 PM CST
Where
Shelby County, 0.77 mi SSW of Kingman to 0.7 mi SSW of Kingman
Rating
EF0
Path length
0.27 mi
Path width
20 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.291, -88.578

A tornado touched down about 3.5 miles northeast of Stewardson. It damaged two cattle barns, resulting in the death of two cows.

Hail, Crawford

When
June 15, 3:58 PM CST to 3:59 PM CST
Where
Crawford County, 7 mi NW of Robinson
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.072, -87.822

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319422, 319425, 319417.